Alert archive / Kansas / Red Flag Warnings in 2022

Red Flag Warning 18, NWS Wichita, KS

October 21, 202211 counties in Kansas

NWS Wichita, KS issued this red flag warning at Oct 21, 2022, 12:38 PM CDT for 11 counties in Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 21, 2022, 12:38 PM CDT (17:38 UTC)
Expired
Oct 21, 2022, 7:00 PM CDT
In force
6 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Butler County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 132 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2022-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2022-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3245 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

401 
WWUS83 KICT 211738
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
1238 PM CDT Fri Oct 21 2022

KSZ069>072-093>096-098>100-220000-
/O.NEW.KICT.FW.W.0018.221021T1738Z-221022T0000Z/
Butler-Greenwood-Woodson-Allen-Cowley-Elk-Wilson-Neosho-
Chautauqua-Montgomery-Labette-
1238 PM CDT Fri Oct 21 2022

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 069, 070,
071, 072, 093, 094, 095, 096, 098, 099, AND 100...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
until 7 PM CDT this evening.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 15 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 19 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
2 follow-up statements
655 
WWUS83 KICT 212103
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
403 PM CDT Fri Oct 21 2022

KSZ069>072-093>096-098>100-220000-
/O.CON.KICT.FW.W.0018.000000T0000Z-221022T0000Z/
Butler-Greenwood-Woodson-Allen-Cowley-Elk-Wilson-Neosho-
Chautauqua-Montgomery-Labette-
403 PM CDT Fri Oct 21 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 069,
070, 071, 072, 093, 094, 095, 096, 098, 099, AND 100...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 15 to 25 mph with gusts up to 30 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ032-047-221215-
/O.NEW.KICT.FW.A.0014.221023T1600Z-221024T0100Z/
Russell-Barton-
403 PM CDT Fri Oct 21 2022

...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 032 AND 047...

The National Weather Service in Wichita has issued a Fire Weather
Watch for extreme grassland fire danger, which is in effect from
Sunday morning through Sunday evening.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 25 to 35 mph with gusts up to 55 mph.

* Relative Humidity...As low as 19 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
375 
WWUS83 KICT 212351
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
651 PM CDT Fri Oct 21 2022

KSZ069>072-093>096-098>100-220100-
/O.EXP.KICT.FW.W.0018.000000T0000Z-221022T0000Z/
Butler-Greenwood-Woodson-Allen-Cowley-Elk-Wilson-Neosho-
Chautauqua-Montgomery-Labette-
651 PM CDT Fri Oct 21 2022

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 069, 070,
071, 072, 093, 094, 095, 096, 098, 099, AND 100...

Fire weather conditions have diminished across Southeast Kansas
this evening. As such, the Red Flag Warning will be allowed to
expire at 7PM this evening.

$$

KSZ032-047-221500-
/O.CON.KICT.FW.A.0014.221023T1600Z-221024T0100Z/
Russell-Barton-
651 PM CDT Fri Oct 21 2022

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 032 AND 047...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 19 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

Metzger

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Oct 21, 12:19 PM CDT, 19 minutes earlier.

Area forecast discussion, Oct 21, 12:19 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1219 PM CDT Fri Oct 21 2022

.SYNOPSIS...
Issued at 327 AM CDT Fri Oct 21 2022

Key Messages Over the Next 7 Days:

* Above-average temperatures are expected through the weekend.

* Dangerous fire weather conditions are expected on Sunday with very
  gusty winds and near-record high temperatures.

* Though the forecast remains somewhat uncertain, rain chances are
  on the increase for Monday-Tuesday, especially along and east of
  the Kansas Turnpike.

&&

.SHORT TERM...(Today through Sunday night)
Issued at 327 AM CDT Fri Oct 21 2022

Today-Saturday: A subtle mid/upper ridge axis will pass over the
region today helping to support above average temperatures (mid to
upper 80s) this afternoon. A tight pressure gradient across
southeast Kansas this afternoon will likely lead to breezy
conditions with wind gusts around 20 to 30 mph at times. Given this
and dry conditions across the area today, elevated fire weather
conditions are anticipated. Similar fire weather concerns will
continue on Saturday as well with breezy, dry, and warm conditions
(more details in the Fire Wx discussion below).

Sunday: A mid/upper trough will dig into the Great Basin and Rocky
Mountains and will be the catalyst for potentially multiple hazards
on Sunday and perhaps into Monday. Strong southwesterly mid/upper
flow will support lee cyclogenesis and a tightening of the pressure
gradient. This with deep mixing in the afternoon, especially across
central Kansas, will likely support windy conditions with gusts
around 45 to 55 mph at times. Despite RH values in the 30s and 40s
for most of the area, these gusty conditions along with above
average temps and exceptional drought conditions will likely lead to
critical fire weather conditions (more details in the Fire Wx
discussion below).

Also, while chances remain very low at this time, there is the
possibility for a strong to severe storm to sneakily develop across
central Kansas Sunday afternoon along the dryline. Some global model
soundings show enough mid-level cooling to potentially allow for a
high-based storm to develop and mix down a strong to severe wind
gust. Again this is noting the possibility, but with not a lot of
support, will keep PoPs low Sunday afternoon. There's also a
possibility for isolated elevated strong to marginally storms
northeast of a Salina-Emporia line Sunday night. Despite limited
buoyancy, mid-level coverage should be enough to develop at least a
few showers and storms, and sufficient shear should allow for some
organization. 50 to 60 mph wind gusts and penny to quarter-size hail
would be the main threats Sunday night.

Cuellar

.LONG TERM...(Monday through Thursday)
Issued at 327 AM CDT Fri Oct 21 2022

Late Sunday night into Monday is where global models continue to
diverge on exactly how this system will evolve, and as a result,
confidence remains low in the forecast for Monday and Tuesday. The
Euro solution shows the mid/upper trough to be faster and more
progressive. This scenario would push the cold front through the
area early Monday morning, and any appreciable precipitation would
likely be limited to south and east of the Kansas Turnpike as the
mid/upper trough quickly exits the region. The GFS/Canadian
solutions are slower, deeper, and less progressive with the
mid/upper trough. This scenario would result in the cold front
slowly pushing across the area throughout the day on Monday as a
secondary surface low develops over Texas and moves northeast along
the front. As a result, these solutions show multiple rounds of
appreciable precipitation across much of the area on Monday and
perhaps into Tuesday before the mid/upper trough exits the region
Tuesday.

The region will gradually clear on Tuesday, and Wednesday and
Thursday are expected to be dry with near normal temperatures behind
the aforementioned cold front. However, going into next weekend,
global models are in modest agreement that the region may have
another opportunity at rain with another storm system traversing
into the plains.

Cuellar

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1219 PM CDT Fri Oct 21 2022

VFR conditions are expected through the period.

Strong gusty winds will be the main concern through the period.
Gusts up to 30kt will be possible at KCNU in particular.

&&

.FIRE WEATHER...
Issued at 327 AM CDT Fri Oct 21 2022

Friday: Afternoon temperatures in the mid 80s, breezy winds around
20 to 30 mph, and RH values around 15 to 25% will lead to very high
grassland fire danger today across much of the area.

Saturday: Very high to extreme grassland fire danger is expected
Saturday. For portions of central and south-central Kansas,
conditions will be warm, breezy and dry with afternoon temps in the
mid 80s, wind gusts around 25 to 30 mph, and RH values around 15 to
25%. For southeast Kansas, afternoon temperatures will be in the low
to mid 80s, wind gusts will be around 30 to 35 mph, but it won't be
as dry with RH values around 30 to 35%.

Sunday: Extreme to catastrophic grassland fire danger is expected
throughout the day. Despite RH values being a somewhat limiting
factor around 20 to 40%, warm temperatures in the mid 80s and gusty
winds around 45 to 55 mph working in conjunction with very dry
vegetation from exceptional drought conditions and recent freezes
will certainly lead to critical fire weather conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    86  53  84  65 /   0   0   0   0
Hutchinson      85  48  83  60 /   0   0   0   0
Newton          84  53  83  64 /   0   0   0   0
ElDorado        85  56  83  65 /   0   0   0   0
Winfield-KWLD   88  57  86  67 /   0   0   0   0
Russell         86  44  85  56 /   0   0   0   0
Great Bend      86  44  85  57 /   0   0   0   0
Salina          87  47  85  61 /   0   0   0   0
McPherson       85  49  83  61 /   0   0   0   0
Coffeyville     84  60  84  67 /   0   0   0   0
Chanute         84  59  82  67 /   0   0   0   0
Iola            83  57  82  66 /   0   0   0   0
Parsons-KPPF    83  59  83  67 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...JC
SHORT TERM...JC
LONG TERM...JC
AVIATION...CRW
FIRE WEATHER...JC
Hazardous weather outlook, Oct 21, 3:40 AM CDT, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
340 AM CDT Fri Oct 21 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-220845-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
340 AM CDT Fri Oct 21 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Warm and very dry conditions along with gusty winds will bring the
chance for a very high fire danger today for much of the area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Conditions aren't expected to be as dry on Saturday but gusty winds
will lead to a very high to extreme fire weather concern on
Saturday afternoon.

Very strong and gusty winds of 45 to 55 mph will be possible on
Sunday along with dry conditions and above normal temperatures. This
will lead to critical fire weather conditions for the entire area
on Sunday afternoon. Also, there is a low chance for a strong to
marginally severe storm Sunday afternoon-Sunday night across central
Kansas. Stay tuned for further refinement in the forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 6:02 AM CDTSpecial Weather StatementICTAllen, Chautauqua, Elk, Greenwood, Labette, Montgomery and 3 more6 hr
Oct 21, 4:03 PM CDTFire Weather WatchICTBarton, Butler, Chase, Cowley, Ellsworth, Harvey and 9 more35 hr

Nearby

Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.